Latest News Editor's Choice


News / Health

Warning on mixing antibiotic with drugs

by Byo24NEWS
20 Jan 2011 at 03:19hrs | Views
TORONTO - Mixing two antibiotics with a drug for high-blood pressure could result in hospitalization, Canadian researchers warn.

Study leader Dr. David Juurlink of the Sunnybrook Research Institute and the Institute for Clinical Evaluative Sciences in Toronto cautioned against combining certain antibiotics -- erythromycin and clarithromycin -- with high-blood-pressure medications known as calcium channel blockers because they could cause abnormally low-blood pressure -- even hospitalization for shock -- in older patients.

The study published in the Canadian Medical Association Journal found treatment with erythromycin increased the risk of low blood pressure almost six-fold, while clarithromycin increased the risk almost four-fold.

"However, the related drug azithromycin appears safe. When clinically appropriate, it should be used preferentially in patients receiving a calcium channel blocker," the study authors say in a statement.

Juurlink and colleagues identified 7,100 patients in Ontario age 66 and older who were treated with a calcium-channel blocker drug from 1994 to 2009 and were hospitalized for low blood pressure. The researchers then determined whether erythromycin, clarithromycin or azithromycin had been prescribed shortly beforehand.

Source - UPI

Subscribe

Email: